Maine, 2009

Damaging Winds in Maine, August 11, 2009

August 11, 2009 · NWS GYX · 2 events in 2 counties and zones

A few severe thunderstorms resulted in mainly wind damage in western Maine during the afternoon of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A few severe thunderstorms resulted in mainly wind damage in western Maine during the afternoon of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 1:52 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 11, 1:52 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
252 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A LARGE AND WEAK AREA OF LOW PRESSURE WILL MOVE SLOWLY ACROSS NEW
ENGLAND THIS EVENING AND OFF THE COAST LATER TONIGHT. WARM HUMID
AND UNSETTLED WEATHER CAN BE EXPECTED WEDNESDAY AND THURSDAY AS A
SERIES OF WEAK DISTURBANCES CROSS THE AREA. HIGH PRESSURE AND
SLIGHTLY LESS HUMID AIR FOLLOWS FOR FRIDAY INTO THE UPCOMING
WEEKEND. A BACK DOOR COLD FRONT OVER QUEBEC WILL BRIEFLY DROP
SOUTH AND WEST INTO NORTHERN NEW ENGLAND SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A BOUNDARY MOVING SOUTH FROM SRN CANADA WILL DRAPE ITSELF ACROSS
CENTRAL NEW ENGLAND BY THIS EVENING. VIS SAT IMAGERY DEMARKS
THIS BNDRY WELL. 88D SHOWS TSTMS ALG THIS BNDRY AS SOME SFC HTG
OCCURRING ALLOWING CAPES TO APPROACH 1500 J/KG LEVELS...ALSO OF
NOTE IS A 30+KT MID LEVEL JET MOVING ACROSS THE REGION. SO...WILL
CONTINUE ENHANCED WORDING FOR SOME STG CONVECTION ACROSS INTERIOR
AND MTN AREAS AS THIS BNDRY DROPS SWD. TONIGHT A POSITIVE TILTED
UPPR TROF SLOWLY MOVES EWD AND WITH A TROPICAL AMS IN PLACE MORE
SHWRS XPCTD OVERNIGHT. WILL STAY WITH FAIRLY HIGH POPS OVER
CENTRAL AND NRN AREAS WITH CHC POPS ELSEWHERE. THE USUAL BLEND OF
MAV/MET TEMPS WERE USED.  GFS POPS APPEARED BEST.

&&

.SHORT TERM /WEDNESDAY/...
THE UPPER TROF CONTINUE TO MOVE ACROSS THE AREA WEDNESDAY SO SHWRS
ARE ONCE AGAIN EXPECTED. GFS POPS LOOKED REASONABLE. MAV TEMPS
LOOKED GOOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SHOWERS AND WIDESPREAD FOG ARE LIKELY WEDNESDAY NIGHT INTO
THURSDAY MORNING AS A WEAK UPPER LEVEL DISTURBANCE AND SURFACE
TROUGH MOVE THROUGH THE AREA. SOME THUNDER WILL AGAIN BE POSSIBLE
THURSDAY AFTERNOON MAINLY IN THE MOUNTAINS AS THE SYSTEM MOVES
EAST OF THE AREA. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY
THROUGH SUNDAY WITH FULL SUNSHINE...WESTERLY SURFACE WINDS...AND
LOWER DEW POINTS HELPING HIGH TEMPERATURES TO REACH THE UPPER 80S
IN SOUTHERN NEW HAMPSHIRE AND MAINE. RAIN CHANCES CREEP BACK INTO
THE FORECAST EARLY NEXT WEEK AS EMBEDDED IMPULSES TRAVEL ALONG THE
NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE. INCREASING MOISTURE
WILL LIMIT TEMPERATURES TO THE UPPER 70S/LOWER 80S...CLOSER TO
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...SOME VFR CONDS WILL LWR TO MVFR
CONDS TNGT AND WED. FROM NOW UNTIL 00Z SOME STG TSTMS MAY LWR
CONDS BRFLY TO IFR ALG WITH SOME GSTY WINDS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...MVFR CONDITIONS POSSIBLE
IN TSRA AND BR WED AND THU.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...NO FLAGS AS LIGHT GRAD WINDS CONTINUE.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...SEAS AND WINDS WILL
REMAIN BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

MARINE/HANES
Hazardous weather outlook, Aug 11, 1:28 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
228 PM EDT TUE AUG 11 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-121830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
228 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-121830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
228 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 12:16 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
116 PM EDT TUE AUG 11 2009

MEZ007>009-012>014-NHZ002>004-111815-
CENTRAL SOMERSET-NORTHERN CARROLL-NORTHERN FRANKLIN-NORTHERN
GRAFTON-NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN FRANKLIN-SOUTHERN
OXFORD-SOUTHERN SOMERSET-
116 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND COOS
COUNTY THROUGH 215 PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES NORTHWEST OF MAYFIELD TO 7 MILES NORTHWEST OF LISBON...OR
ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF GREENVILLE TO 9
MILES NORTH OF WOODSVILLE...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOLLIDGEWOCK
STATE PARK...REDINGTON...MIDDLE DAM...CARRABASSETT VALLEY...STARK...
NORTHUMBERLAND...LANCASTER...DUMMER...DALTON AND UPTON THROUGH 215 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Aug 11, 1:05 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT TUE AUG 11 2009

MEZ007>009-012>014-020-021-111900-
ANDROSCOGGIN-CENTRAL SOMERSET-KENNEBEC-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
205 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH
300 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF BRIGHTON TO 7 MILES WEST OF NEWRY...OR ALONG A
LINE EXTENDING FROM 17 MILES SOUTHWEST OF GUILFORD TO 9 MILES
NORTHWEST OF BETHEL...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOUNT BLUE STATE
PARK...WELD...STRONG...SOLON...ROXBURY...PHILLIPS...NEW PORTLAND...
BRIGHTON...AVON AND ANDOVER THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Aug 11, 1:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
206 PM EDT TUE AUG 11 2009

MEZ012-018-019-NHZ002>006-009-111900-
BELKNAP-INTERIOR CUMBERLAND-INTERIOR YORK-NORTHERN CARROLL-NORTHERN
GRAFTON-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SOUTHERN
OXFORD-
206 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...OXFORD COUNTY...
YORK COUNTY...CUMBERLAND COUNTY...GRAFTON COUNTY...CARROLL COUNTY AND
COOS COUNTY THROUGH 300 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
JACKSON TO PIERMONT...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH
OF CONWAY TO 13 MILES SOUTH OF WOODSVILLE...MOVING SOUTHEAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND LOST RIVER...CRAWFORD NOTCH STATE PARK...JACKSON...
HAVERHILL...CRAWFORD NOTCH...PIERMONT...NORTH WOODSTOCK...LAKE
TARLETON STATE PARK...GLEN AND LINCOLN THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Local storm report, Aug 11, 1:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 NNW NORTH CONWAY      44.11N 71.17W
08/11/2009  M0.50 INCH       CARROLL            NH   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HALF INCH HAIL IN GLEN.

&&

DAG
Special weather statement, Aug 11, 1:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT TUE AUG 11 2009

MEZ012>014-019>021-NHZ004-112000-
ANDROSCOGGIN-INTERIOR CUMBERLAND-KENNEBEC-NORTHERN CARROLL-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
254 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...
CUMBERLAND COUNTY AND CARROLL COUNTY THROUGH 400 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
NEW SHARON TO LOVELL...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF
FARMINGTON TO 10 MILES NORTH OF FRYEBURG...MOVING SOUTHEAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND STARKS...EAST WILTON...WILTON...STOWE...STONEHAM...PERU...
GREENWOOD...FARMINGTON...BRYANT POND AND CHATHAM THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

BOATERS ON ANY LAKES SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL
THREATENING WEATHER PASSES.

MARINE
Special weather statement, Aug 11, 2:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
304 PM EDT TUE AUG 11 2009

NHZ005-006-009-111945-
BELKNAP-SOUTHERN CARROLL-SOUTHERN GRAFTON-
304 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...GRAFTON COUNTY
AND CARROLL COUNTY THROUGH 345 PM EDT...

AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF CONWAY TO 3 MILES SOUTH OF PLYMOUTH...MOVING SOUTHEAST AT
20 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WHITE
LAKE STATE PARK...NORTH SANDWICH...TAMWORTH...PLYMOUTH...MADISON...
HEBRON...GROTON...SANDWICH...HOLDERNESS AND WEST OSSIPEE THROUGH 345
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MC

The radar

The Portland,ME radar (KGYX), 44 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
August 11, 2:05 PM EST to 2:08 PM EST
Where
Oxford County, Denmark
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.970, -70.800

A severe thunderstorm downed trees onto power lines in Denmark.

Thunderstorm Wind, York

When
August 11, 3:25 PM EST to 3:28 PM EST
Where
York County, 0.5 mi E of Saco
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.500, -70.440

A severe thunderstorm downed large trees and branches in Saco damaging a shed. At least one road was closed due to downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194454, 194457.